Home, About, Contact Us, FAQ

SSRI withdrawal is like being electrocuted


#1

It feels like I’m being electrocuted every time I blink. It’s horrible. It’s been going on for a while, but it’s a thousand times worse now that I’ve stopped amitriptyline completely. It is difficult to sleep, or concentrate on things. Oh well, hopefully it will be over soon.


#2

I am sorry. I had exactly the same thing switching meds 2 years ago and it DOES go away gradually. So just rest when you can and take it easy and give it some time. HUGS


#3

that’s unfortunate @ninjastar. things will get better though!


#4

Do you remember how long it stuck around for?


#5

yeah… it was around a month very intense… 2 months pretty mild and then just disappeared.


#6

I was hoping you’d say a couple of weeks :pensive:


#7

It was like that for me - for you it might be different.


#8

Brain zaps! I’m so sorry, those suck. They do eventually go away.


#9

My understanding is that it is a “cessation syndrome” rather than a withdrawal. My understanding is that in withdrawal, one has cravings to reuse, but in cessation syndrome, that craving is not present.

I went through the cut off from an SSRI and lived to tell the tale. I was such an anxious mess for that time.

Jayster


#10

Mine is different from most of the people on here in that when I went off prozac I just remember getting super emotional and crying at a burger king because they got my order wrong without knowing why. Don’t know if that is a withdrawal symptom but there you go.


#11

This electrocution phenomenon is commonly referred to as “brain zaps” and a search for that term on the Internet will bring up countless testimonials of the same experience.

Pristiq (desvenlafaxine) was (falsely) marketed within the medico-pharmaceutical industry as a fantastic new SSRI that circumvented these bizarre components of cessation syndrome phenomena, (like was then understood in major drugs like Lexapro [escitalopram]), but in reality has proven to be significantly worse and makes up for a vast majority of these “brain zap” reports.

It’s not a good idea to stop any SSRI without a titration plan. Typically (and conservatively) one should reduce the dose by as little as 2.5-5% every two weeks, which makes quitting “the official way” quite a lengthy process for most.


#12

Yikes I guess I got lucky when I stopped Zoloft. Absolutely nothing happened.


#13

yes - my doc called them brain zaps too.


#14

I’ve been tapering down since before Thanksgiving, which means I’ve been experiencing these brain zaps since roughly then. I’ve gone slowly, but it’s still happening. I think it’s because I’ve been on the med for over three years.


#15

Mr. Star had an idea, and it’s worked wonderfully both times I’ve tried it. When the zaps start getting bad, I lick a 9 volt battery. Getting actually electrocuted shocks my body enough to stop the shocks. Weird, but effective!


#16

I am going through this, presently. I quit taking Prozac 2 months ago, without any side effects except for relentless insomnia.

Luckily, I am taking therapeutic doses of vitamin D, ω-3 fatty acids, vitamin B12 (under the direction of a naturopath) and Remeron to alleviate the withdrawal.


#17

I heard that doing that with a battery can kill you if you get the timing wrong (interferes with the heart electrical pulse). Could be an old tale, but thought I’d mention it.


#18

I don’t believe that for one second. Maybe if you have a super weak heart or something, I guess.


#19

Sorry it has been so hard for you ninja.

In the end I had to restart my tablets - was having a hard time coming off them. I admire you for your dedication. J


#20

All the weight I’ve lost so far has been a great motivator. Ten pounds in a month and a half, and going down every day. Also, the possibility of having kids. I tapered much more slowly than you, though. I wouldn’t call restarting a lack of dedication on your part. You did it wrong, and you set yourself up for failure.